Lightning, Marion
- When
- April 9, 8:50 PM EST
- Where
- Marion County, 5 mi SSW of Rains
- Property damage
- $300,000
- Reported by
- Trained Spotter
- Coordinates
- 34.033, -79.353
Lightning struck the Centenary Baptist Church. It burned to the ground.
Strong thunderstorms produced lightning that caused damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
Strong thunderstorms produced lightning that caused damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Apr 9, 7:45 PM EST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 845 PM EDT SAT APR 9 2011 .SYNOPSIS... AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE NORTHWEST WILL BRING SHOWERS AND ISOLATED THUNDERSTORMS OVERNIGHT. A COLD FRONT WILL CROSS THE AREA LATE MONDAY INTO TUESDAY. HIGH PRESSURE WILL BUILD ACROSS THE REGION THROUGH MID WEEK. A POTENTIALLY STRONG LOW PRESSURE SYSTEM WILL IMPACT THE AREA LATE FRIDAY AND SATURDAY. && .NEAR TERM /THROUGH 6 PM SUNDAY/... AS OF 835 PM SATURDAY...BEWARE THE NORTHWEST FLOW. SVR WATCH UPDATED FOR MARION/HORRY/GEORGETOWN/WILLIAMSBURG SC TIL 2 AM SUN. TOR WATCH TIL 2 AM SUN FOR DARLINGTON/FLORENCE COUNTIES. SFC FRONT AT THE MOMENT MEANDERING N-S IN A LINE BETWEEN CAPE ROMAIN AND GSP LOCATIONS. FROM THE NC-SC BORDER AND NORTHWARD...MSAS/LAPS AND PARAMETERS ON SPC MESO PAGE INDICATE SFC BASED TSTM PARAMETERS BECOME INCREASINGLY STABLE. THE KLTX VWP INDICATES ATLEAST 2K FEET OF EAST SOUTHEAST MARINE INFLUENCED FLOW IN THESE LOWER LEVELS...WHICH WILL HAVE A STABILIZING EFFECT TO THE CONVECTION MOVING INTO THE SOUTHEAST PORTIONS OF NC FROM THE NORTHWEST...HENCE THE MORE STRATIFORM THE PCPN BECOMES. HOWEVER...THE ILM SC COUNTIES WILL HAVE THE BEST SHOT FOR POSSIBLE SEVERE CONVECTION DUE TO THE PROXIMITY OF THE FRONT...AND THE MUCH SHALLOWER MARINE LAYER AS COMPARED ACROSS THE ILM NC COUNTIES...WHICH IN TURN WILL RESULT IN SFC BASED PARAMETERS MORE CONDUCIVE TO POSSIBLE CONVECTION...POSSIBLY SEVERE. IE. DEWPOINTS WELL INTO THE 60S. TEMPS ALOFT HAVE LOWERED AS THE UPPER LEVEL DISTURBANCE APPROACHES WITHIN THE NW FLOW ALOFT. THE EXCELLENT DYNAMICS ACCOMPANYING THIS DISTURBANCE WILL ALLOW FOR STRONGER UPDRAFTS/DOWNDRAFTS AND THE INCREASED POTENTIAL FOR MONSTER HAIL GROWTH...WITH DAMAGING WIND GUSTS SECONDARY DEPENDING ON THE THICKNESS OF THAT SFC BASED MARINE LAYER. && .SHORT TERM /6 PM SUNDAY THROUGH MONDAY NIGHT/... AS OF 3 PM SATURDAY...SUNDAY NIGHT HIGH PRESSURE SLIPS FARTHER OFFSHORE AND ALLOWS LOCAL WINDS TO VEER TO SSW...WITH A DIFFUSE AND UNEVENTFUL WARM FRONT LIKELY LIFTING NORTH OVER THE REGION INTO SUNDAY EVENING. THE ELEVATED AND BALMY SSW FLOW OVERNIGHT AHEAD OF A COLD FRONT MOVING ACROSS THE MISSISSIPPI VALLEY WILL KEEP MINIMUM TEMPS HELD IN THE 60S INTO DAYBREAK MONDAY. VERY WARM TO HOT DAY EXPECTED MONDAY IN WARM SECTOR AHEAD OF APPROACHING COLD FRONT. SEE FIRE WX SECTION BELOW FOR EXPECTED FIRE CONCERNS ON MONDAY. WE MAY WITNESS FEW RECORD HIGH TEMPS APPROACHED OR NEARED. ILM MAX TEMP OF 88 DEG SET ON 4/11/1908 WILL BE TOUGH TO ECLIPSE MONDAY. THE ATMOSPHERE WILL BE QUITE DRY ABOVE 5000 FT WITH MOSTLY SUNNY...WARM...AND BREEZY/WINDY CONDITIONS A GOOD BET. HAVE RETAINED POPS FOR LATE MONDAY NIGHT AS COLD FRONT ARRIVES ON OUR WESTERN DOOR STE AROUND 6Z TUESDAY...NEARING THE COAST INTO DAYBREAK. QPF FIELDS APPEAR MEAGER COMPARED TO PREVIOUS RUNS AND HAVE HELD CURRENT POPS IN SCT CATEGORY...BUT INCLUDING TSTMS. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... AS OF 3 PM SATURDAY...SURFACE COLD FRONT MAY JUST BE PUSHING OFF THE COAST AT 12Z TUESDAY. THE LINGERING LOW LEVEL BAROCLINIC ZONE AND MID LEVEL TROUGH AND VORT MAX SHOULD KEEP RAIN CHANCES IN THE FORECAST FOR A FEW HOURS THEREAFTER MAINLY ALONG THE COAST. DRY AIR ADVECTION TAKES HOLD BY AFTERNOON HOWEVER. ECMWF CUTOFF IS A RELATIVELY NEW IDEA AND LOOKS RATHER ANOMALOUS SO NOT MUCH CREDENCE GIVEN TO THAT SOLUTION AT THIS TIME. SURFACE HIGH WEDGES IN FROM THE NORTH ON WEDNESDAY WHICH COULD BE THE ONLY DAY OF THE PERIOD WITH NEAR CLIMO HIGHS...THE REST OF THE LONG TERM LOOKS WARM. THE HIGH LIFTS OUT THURSDAY ALLOWING FOR SOME WARMING AND THE RETURN FLOW GETS BOLSTERED ON FRIDAY AHEAD OF APPROACHING COLD FRONT. COPIOUS MOISTURE SHOULD FLOOD IN ON FRIDAY AHEAD OF THIS BOUNDARY AND RAIN CHANCES WILL BE ON THE RISE. CHANCE FOR SHOWERS AND TSTMS PEAKS FRIDAY NIGHT WITH FROPA ALTHOUGH EXACT TIMING WILL LIKELY BE REFINED IN THE COMING DAYS. MODELS ARE WAFFLING WITH THE STRENGTH OF THE UPPER TROUGH IN THE EAST OVER THE WEEKEND WHICH WILL DICTATE HOW MUCH COOLING THERE IS BEHIND THE FRIDAY COLD FRONT. && .AVIATION /00Z SATURDAY THROUGH THURSDAY/... AS OF 00Z...SEVERE CONVECTION ASSOCIATED WITH AN MCS FIRING ALONG THE FRONTAL BOUNDARY. CURRENT CELLS ARE RIGHT MOVERS AND MAY MISS MOST OF THE CWA. HRRR MODEL HAS STORMS PLOWING THROUGH THE CWA FROM 01-04Z. THINK THAT BY THE TIME THEY GET TO LBT THEY WILL BE MOSTLY SHOWERS...WITH THUNDER ADDED TO FLO. CONVECTION WILL REACH THE COAST BY 03Z...AGAIN MOSTLY SHOWERS WITH ISOLATED EMBEDDED THUNDER. CONVECTION WILL LINGER THE LONGEST AT ILM...BASED ON THE HRRR. AFTER THE PASSAGE OF CONVECTION...MODELS IN FAIRLY GOOD AGREEMENT TO LOWER CEILINGS TO IFR (ALREADY NEAR IFR AT CRE). WILL KEEP IFR CEILINGS...AND POSSIBLE IFR VIS AT FLO...TIL MID TO LATE MORNING AS THE CEILINGS WILL BE STUBBORN TO LIFT. BY SUNDAY AFTERNOON EXPECT VFR AT ALL TERMINALS. EXTENDED OUTLOOK...STRONG S/SW WINDS MONDAY BUT VFR. MODERATE CONFIDENCE IN SHOWERS/THUNDERSTORMS TUESDAY. VFR WEDNESDAY AND THURSDAY. && .MARINE... NEAR TERM /THROUGH 6 PM SUNDAY/... AS OF 835 PM SATURDAY...NE THROUGH E FLOW WILL DOMINATE THE COASTAL WATERS...WITH THE SFC FRONT LOCATED VICINITY OF CAPE ROMAIN. ONSHORE FLOW WILL PRODUCE 2 TO 3 FOOT SEAS MAINLY A FUNCTION OF THE SHORT PERIOD WIND DRIVEN VARIETY. A FEW 4 FOOTERS WILL BE POSSIBLE OFF CAPE FEAR...SPECIFICALLY VICINITY OF FRYING PAN SHOALS...AND TO A LESSER DEGREE THE WATERS OFF CAPE ROMAIN. WILL HIGHLIGHT THE INCREASED CONVECTIVE POTENTIAL OVER THE ILM SC WATERS AS THE BEST CONVECTIVE ACTIVITY MOVES ALONG AND SOUTH OF THE MEANDERING FRONTAL BOUNDARY. SHORT TERM /6 PM SUNDAY THROUGH MONDAY NIGHT/... AS OF 3 PM SATURDAY...NO PROBLEMS ANTICIPATED IN THE WATERS SUNDAY NIGHT...WITH MODERATE S-SSW FLOW SEAS 2-3 FEET. MONDAY HOWEVER WINDS WILL INCREASE AHEAD OF AN APPROACHING COLD FRONT AND AN ADVISORY MONDAY AFTERNOON AND OVERNIGHT MAY BE NEEDED. IT APPEARS THE ASSOCIATED WINDSHIFT WITH THIS FRONT MAY NOT OCCUR UNTIL AFTER DAYBREAK TUESDAY. THUS EXPECTED SOUTH FLOW TO HOLD LATE SUNDAY THROUGH MONDAY NIGHT...BUT BECOMING INCREASINGLY TREACHEROUS AS GUSTS AND SEA-HEIGHTS INCREASE. A COUPLE CLOUD TO WATER LIGHTNING STRIKES CANNOT BE RULED OUT LATE MONDAY NIGHT INTO TUESDAY. LONG TERM /TUESDAY THROUGH SATURDAY/... AS OF 3 PM SATURDAY...MODERATELY STRONG WIND FIELD WILL BE IN PLACE TO BEGIN TUESDAY JUST AS A COLD FRONT ENTERS THE WATERS. THIS BOUNDARY WILL QUICKLY TRANSLATE EASTWARD AND BRING A QUICK VEER TO A MORE OFFSHORE DIRECTION FROM THE PRE-FRONTAL SOUTH-SOUTHWESTERLY FLOW. SOON AFTER FROPA WIND SPEED WILL TAPER OFF RATHER QUICKLY AND ANY WIND OR SEAS-DRIVEN FLAGS IN EFFECT WILL LIKELY BE ABLE TO BE DROPPED. ADDITIONAL VEERING TO THE NORTHEAST IS EXPECTED TUESDAY NIGHT INTO WEDNESDAY AS A SURFACE RIDGE OF HIGH PRESSURE WEDGES IN FROM POINTS NORTH. THIS HIGH WILL LIFT OUT AND PROGRESS TO THE EAST ON THURSDAY VEERING THE WIND YET TO EASTERLY/ONSHORE. A SOUTHERLY COMPONENT MAY ALSO SOON BE IN THE OFFERING AS SOON AS THURSDAY NIGHT OR SLIGHTLY THEREAFTER AS A COLD FRONT APPROACHES FROM THE WEST. && .FIRE WEATHER...VERY WARM TO HOT CONDITIONS MONDAY COINCIDENT WITH BLUSTERY SW WINDS WILL ELEVATE THE FIRE DANGER ACROSS THE EASTERN CAROLINAS. RELATIVELY HIGH DEWPOINTS WITH A MUGGY FEEL HOWEVER MAY SERVE TO KEEP RH VALUES ABOVE 30 PERCENT IN MANY AREAS MONDAY AFTERNOON...BUT DRY FINE FUELS WILL STILL SPELL AN ENHANCED FIRE DANGER MONDAY...AND A SPECIAL WEATHER STATEMENT MAY BE NEEDED TO ADDRESS THIS ISSUE...AND REMAINS AT LEAST PARTIALLY DEPENDENT ON RAINFALL/BASIN QPF TONIGHT. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && NEAR TERM...DCH SHORT TERM...MJC LONG TERM...MBB AVIATION...HDL FIRE WEATHER...MJC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 827 PM EDT SAT APR 9 2011 NCZ087-096-097-099>101-SCZ017-024-110030- ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-DILLON- 827 PM EDT SAT APR 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA OVERNIGHT. SOME STORMS MAY PRODUCE STRONG WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. SCZ033-034-039-046-110030- MARION-HORRY-WILLIAMSBURG-GEORGETOWN- 827 PM EDT SAT APR 9 2011 ...SEVERE THUNDERSTORM WATCH 117 IN EFFECT UNTIL 2 AM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA UNTIL THE PRE-DAWN HOURS OF SUNDAY MORNING. SOME STORMS MAY BE SEVERE WITH LARGE AND DAMAGING HAIL...AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. SCZ023-032-110030- DARLINGTON-FLORENCE- 827 PM EDT SAT APR 9 2011 ...TORNADO WATCH 115 IN EFFECT UNTIL 2 AM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. STRONG TO SEVERE THUNDERSTORMS WILL AFFECT THE AREA THIS EVENING...WITH DAMAGING WINDS AND VERY LARGE AND DAMAGING HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AMZ254-256-110030- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 827 PM EDT SAT APR 9 2011 ...SEVERE THUNDERSTORM WATCH 117 IN EFFECT UNTIL 2 AM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA OVERNIGHT. SOME STORMS MAY PRODUCE STRONG WINDS UP TO 35 KT AND SMALL HAIL NEAR THE IMMEDIATE COAST. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AMZ250-252-110030- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- 827 PM EDT SAT APR 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA OVERNIGHT. SOME STORMS MAY PRODUCE STRONG WINDS UP TO 35 KT ...AND SMALL HAIL NEAR THE IMMEDIATE COAST. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. RAS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 843 PM EDT SAT APR 9 2011 NCZ087-SCZ017-024-100145- ROBESON-MARLBORO-DILLON- INCLUDING THE CITIES OF...LUMBERTON...BENNETTSVILLE...DILLON 843 PM EDT SAT APR 9 2011 ...STRONG THUNDERSTORMS WITH GUSTY WINDS ALONG THE STATE LINE... THROUGH 930 PM...A LINE OF STRONG THUNDERSTORMS EXTENDING FROM MCCOLL TO BENNETTSVILLE TO SOCIETY HILL WILL MOVE EAST- SOUTHEAST...AND APPROACH BLENHEIM...DILLON...ROWLAND...AND FAIRMONT. EXPECT WIND GUSTS IN EXCESS OF 40 MPH AND POSSIBLY SMALL HAIL. REMAIN ALERT TO CHANGING WEATHER CONDITIONS AND MONITOR NOAA WEATHER RADIO ALL-HAZARDS FOR UPDATED INFORMATION. RAS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
857 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM HAIL FLORENCE 34.18N 79.78W
04/09/2011 E0.88 INCH FLORENCE SC PUBLIC
&&
EVENT NUMBER ILM1100152
43PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
918 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 PM TSTM WND DMG DARLINGTON 34.30N 79.87W
04/09/2011 DARLINGTON SC DEPT OF HIGHWAYS
TREE IN ROAD AT THE INTERSECTION OF INDIAN BRACH RD AND
MCIVER RD
&&
EVENT NUMBER ILM1100153
43PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
920 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM TSTM WND DMG 2 SW DARLINGTON 34.28N 79.89W
04/09/2011 DARLINGTON SC DEPT OF HIGHWAYS
TREE ON ROAD AT THE INTERSECTION OF INDIAN BRACH RD AND
LAMAR HWY
&&
EVENT NUMBER ILM1100154
43PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
925 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 PM HAIL 1 SW CADES 33.77N 79.79W
04/09/2011 E1.00 INCH WILLIAMSBURG SC TRAINED SPOTTER
&&
EVENT NUMBER ILM1100155
43PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
933 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND DMG 4 E COWARD 33.97N 79.68W
04/09/2011 FLORENCE SC BROADCAST MEDIA
LARGE TREE DOWN ON A TRUCK NEAR THE LYNCHES RIVER
BRIDGE ON FRIENDFIELD ROAD.
&&
EVENT NUMBER ILM1100156
RASThe Wilmington radar (KLTX), 85 km away, was scanning. The volume nearest the first event began at 01:49 UTC.
1 lightning. Local standard time, as filed.
Lightning struck the Centenary Baptist Church. It burned to the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2011Every state in 2011This day in weather historyWarnings in South Carolina, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298062.